• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Sat, 18.05.24

Search results


December 2014
Limor Benyamini MD MSc, Ziv Gil MD PhD and Jacob T. Cohen MD

Background: Trachea esophageal puncture (TEP) is performed following total laryngectomy to allow speech and communication. The most common reason for long-term speech failure in this population is hypertonicity of the constrictor muscle.

Objectives: To present our experience with the treatment of aphonic patients after total laryngectomy and TEP and suggest a protocol for treatment.

Methods: Of 50 patients who underwent total laryngectomy and TEP, 6 suffered from aphonia after surgery. All patients underwent radiotherapy with or without chemotherapy. Delay in speech continued for more than 6 months after surgery. The patients received percutaneous lidocaine injection to the neopharynx in different locations around the stoma in order to map the hypertonic segments in the neopharynx.

Results: Lidocaine injection immediately enabled free speech in five patients. One patient (patient 6) suffered from aphonia and from severe dysphagia and required a feeding tube. This patient succeeded to pronounce abbreviations after lidocaine injection. Another (patient 4) gained permanent ability to speak following a single lidocaine injection; this patient was not injected with botolinium toxin (BTX). For the other five, lidocaine had a transient effect on speech. These patients received BTX percutaneous injections. After BTX injections four regained free speech within 14 days. The fifth patient (patient 6) gained a conversational voice and experienced improvement in swallowing only after additional intensive speech therapy.

Conclusions: Percutaneous lidocaine and BTX injections represent first-line treatment in this population, with good success and minimal complications. 

July 2008
S. Badarny, Z. Susel and S. Honigman

Background: Long-term therapy with botulinum toxin is sometimes associated with therapy failure following repeated injections of the neurotoxin, presumably due to specific antibody production. Primary therapy failure with botulinum toxin is less common and poorly understood.

Objectives: To examine the effectiveness of the botulinum neurotoxin Dysport® in patients with blepharospasm and hemifacial spasm after primary or secondary failure with Botox® treatments. .

Methods: In this case series study, eight patients with blepharospasm and hemifacial spasm who experienced primary or secondary therapy failure with Botox were treated with Dysport. In order to render an equivalent Dysport dose, a conversion ratio of 1:3 to 1:4 Botox /Dysport was used.

Results: Two patients, one with blepharospasm and the other with hemifacial spasm, who showed primary therapeutic failure with Botox showed good response to Dysport treatments. One patient with tardive blepharospasm did not respond to either drug. Two patients with blepharospasm and three patients with hemifacial spasm who experienced Botox secondary therapy failure responded well to Dysport treatments.

Conclusions: Botox and Dysport are both serotype A botulinum toxins but carry different characteristics of biological activity. These differences possibly account for the favorable therapeutic response to Dysport in patients with hemifacial spasm or blepharospasm following failure with Botox treatments.
 

Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel